With all of the adverse side effects that have been linked to antidepressant medications like Paxil and Effexor, a relatively new one is getting attention lately. It seems that an often overlooked side effect of some prescription medications is nightmares.

According to what some psychiatrists are saying, there are a large array of drugs that can cause nightmares. Along with other types of medications, SSRI antidepressants medications like Paxil and Effexor made the list of “nightmare drugs.” Some of these medications cause nightmares in the earliest stages of being taken, while others seem to cause the nightmares when a patient stops taking them. According to New York psychiatrist Andrea San Martin, this is a very common complaint among patients.

“You put a patient on an antidepressant and routinely, they’ll say, ‘You know, I’m feeling better, but I’m having very vivid dreams,'” Martin notes. “The emotion and passion can be quite overwhelming.”

While the reason behind this happening isn’t completely understood by experts yet, some sleep experts think drugs cause nightmares because they get in the way of the patient’s sleep stages such as properly switching from light sleep to Rapid Eye Movement (REM) sleep; this is supposed to occur at least three or four times a night. The REM (deep sleep) stage is where the vivid dreams take place and generally start to last longer as you get closer to the morning. However, some medications like Paxil and Effexor decrease REM sleep patterns or cause some patients to experience even longer vivid dreams.

It is those broken sleep patterns that can cause the nightmares in the first place and antidepressant drugs are more likely to bring them on because of how they affect the brain’s neurotransmitters.

“Whenever REM sleep is altered, that leads to nightmares,” says Naresh Dewan, a professor of sleep medicine at Creighton University, and co-author of a review of drug-induced sleep disturbances in the journal Consultant Pharmacist.